Alert archive / Missouri / Red Flag Warnings in 2008
Red Flag Warning 1, NWS Springfield, MO
NWS Springfield, MO issued this red flag warning at Mar 12, 2008, 4:56 PM CDT for 36 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 12, 2008, 4:56 PM CDT (21:56 UTC)
- Expired
- Mar 12, 2008, 7:38 PM CDT
- In force
- 3 hr
- Issued by
- NWS Springfield, MO
All 39 counties
Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barry County, MO, Barton County, MO, Benton County, MO, Camden County, MO, Cedar County, MO, Christian County, MO, Crawford County, MO, Dade County, MO, Dallas County, MO, Dent County, MO, Douglas County, MO, Greene County, MO, Hickory County, MO, Howell County, MO, Iron County, MO, Jasper County, MO, Laclede County, MO, Lawrence County, MO, Maries County, MO, McDonald County, MO, Miller County, MO, Morgan County, MO, Newton County, MO, Ozark County, MO, Phelps County, MO, Polk County, MO, Pulaski County, MO, Reynolds County, MO, St. Clair County, MO, Stone County, MO, Taney County, MO, Texas County, MO, Vernon County, MO, Washington County, MO, Webster County, MO, Wright County, MO
The radar
The Springfield radar (KSGF), 43 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2237 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 284 m²/s²
- 0-3 km storm-relative helicity
- 319 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KSGF 122156 RFWSGF RED FLAG WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 456 PM CDT WED MAR 12 2008 ...RED FLAG WARNING IN EFFECT THROUGH 8 PM THIS EVENING... .WARM TEMPERATURES...COMBINED WITH LOW AFTERNOON HUMIDITIES AND GUSTY SOUTHWEST WINDS TO CREATE EXTREME FIRE WEATHER CONDITIONS THIS AFTERNOON THROUGH 8 PM. KSZ073-097-101-MOZ055>058-066>073-077>084-088>097-099-101>105- 130100- /O.NEW.KSGF.FW.W.0001.080312T2200Z-080313T0100Z/ BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-WASHINGTON-BARTON-CEDAR- POLK-DALLAS-LACLEDE-TEXAS-DENT-IRON-JASPER-DADE-GREENE-WEBSTER- WRIGHT-NEWTON-LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-REYNOLDS-MCDONALD- BARRY-STONE-TANEY-OZARK- 456 PM CDT WED MAR 12 2008 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. TEMPERATURES WILL CONTINUE IN THE UPPER 60S TO LOW 70S THIS AFTERNOON. GUSTY SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 30 MPH WILL CONTINUE THROUGH 8 PM. THESE WARM TEMPERATURES AND GUSTY SOUTHWEST WINDS WILL COMBINE WITH RELATIVE HUMIDITIES IN THE UPPER TEENS TO LOW 20 PERCENT RANGE. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. DISPATCHERS PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. $$ CLAYCOMB
1 follow-up statement
000 WWUS83 KSGF 130038 RFWSGF RED FLAG WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 738 PM CDT WED MAR 12 2008 KSZ073-097-101-MOZ055>058-066>073-077>084-088>097-099-101>105- 130145- /O.CAN.KSGF.FW.W.0001.000000T0000Z-080313T0100Z/ BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-WASHINGTON-BARTON-CEDAR- POLK-DALLAS-LACLEDE-TEXAS-DENT-IRON-JASPER-DADE-GREENE-WEBSTER- WRIGHT-NEWTON-LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-REYNOLDS-MCDONALD- BARRY-STONE-TANEY-OZARK- 738 PM CDT WED MAR 12 2008 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS CANCELLED THE RED FLAG WARNING. SURFACE WINDS HAVE WEAKENED CONSIDERABLY OVER THE PAST HOUR ACROSS SOUTHEAST KANSAS AND THE MISSOURI OZARKS. CRITICAL FIRE WEATHER CONDITIONS ARE NO LONGER BEING OBSERVED. THEREFORE...THE RED FLAG WARNING HAS BEEN CANCELLED. $$ CLAYCOMB
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this red flag warning went out at Mar 12, 3:23 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Mar 12, 3:23 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 323 PM CDT WED MAR 12 2008 .DISCUSSION... TEMPERATURES THIS AFTERNOON WERE UNSEASONABLY WARM REACHING THE 70S AREA WIDE. A COLD FRONT WILL MOVE THROUGH THE FORECAST AREA TONIGHT PROVIDING COOLER WEATHER TOMORROW. RAIN CHANCES WILL BE ON THE INCREASE THROUGHOUT THE DAY TOMORROW WITH AN UNSETTLED WEATHER PATTERN THROUGH EARLY NEXT WEEK. SHORT TERM (TONIGHT THROUGH FRIDAY)... COLD FRONT THIS AFTERNOON EXTENDS FROM NEAR DES MOINES TO NEAR KANSAS CITY TO NEAR DODGE CITY. AHEAD OF THIS FRONT...AN ELEVATED FIRE DANGER REMAINS WITH RELATIVE HUMIDITY LEVELS NEAR 30 PERCENT...SOUTHWEST WINDS FROM 10 TO 20 MPH WITH GUSTS NEAR 25 MPH AND TEMPERATURES IN THE 70S. WITH THE PASSAGE OF THE FRONT TONIGHT...THE ELEVATED FIRE DANGER WILL DIMINISH. FRONT IS EXPECTED TO BECOME NEARLY STATIONARY ACROSS NORTHERN ARKANSAS TOMORROW WITH SURFACE LOW PRESSURE DEVELOPING IN THE TEXAS PANHANDLE. MODELS PROG UPPER LEVEL ENERGY MOVING OVER THE AREA WITH INCREASING CHANCES FOR RAIN THROUGHOUT THE DAY. TEMPERATURES WILL BE COOLER WITH HIGHS RANGING IN THE UPPER 50S TO THE LOWER 60S. SURFACE LOW IN THE TEXAS PANHANDLE STRENGTHENS WHILE MOVING INTO THE RED RIVER VALLEY ON FRIDAY. IN RESPONSE...SURFACE BOUNDARY WILL SHARPEN IN ARKANSAS WITH CONTINUING CHANCES FOR SHOWERS AND THUNDERSTORMS. WITH THE PASSAGE OF A STRONG UPPER LEVEL DISTURBANCE FRIDAY NIGHT AND COOLING LAPSE RATES...THERE WILL BE A RISK FOR AT LEAST ISOLATED SEVERE STORMS WITH THE POSSIBILITY OF LARGE HAIL THE MAIN THREAT AT THIS TIME. ANGLE LONG TERM (SATURDAY THROUGH WEDNESDAY)... WHILE SURFACE FRONT WILL BE WELL TO THE SOUTH BY THE BEGINNING OF THE EXTENDED PERIOD...SOME UPPER LEVEL ENERGY WILL CONTINUE TO PUSH ACROSS THE AREA DURING THE FIRST PART OF SATURDAY AND WILL KEEP LOW POPS IN THE FORECAST FOR THE MORNING. COULD SEE SOME MIX WITH SNOW IN THE NORTHWEST SECTIONS OF THE CWA...HOWEVER PRECIPITATION AMOUNTS LOOK TO BE LIGHT AT THIS TIME. HIGH PRESSURE BUILDS INTO THE AREA SATURDAY NIGHT INTO EARLY SUNDAY WITH THE SURFACE RIDGE SHIFTING EAST OF THE AREA BY SUNDAY AFTERNOON AND EVENING. UPPER WAVE THAT WILL PUSH INTO THE WESTERN U.S. EARLIER IN THE WEEKEND SHOULD SHIFT EAST INTO THE ROCKIES ON SUNDAY WITH STRONG AREA OF SURFACE LOW PRESSURE DEVELOPING OVER THE HIGH PLAINS. GUSTY SOUTHEAST WINDS SHOULD BEGIN TO DEVELOP OVER THE AREA BY SUNDAY NIGHT INTO MONDAY AND WILL BRING INCREASING MOISTURE FROM THE GULF INTO THE REGION. HAVE INCREASED DEWPOINTS MONDAY AFTERNOON INTO THE MID TO UPPER 40S. PRECIPITATION CHANCES WILL BEGIN TO INCREASE LATE SUNDAY NIGHT OVER THE WESTERN CWA AND ACROSS THE REMINADER OF THE CWA ON MONDAY AS UPPER LEVEL ENERGY SHIFTS NORTHEAST INTO THE AREA IN ADVANCE OF THE UPPER TROUGH. PREVIOUS RUNS OF THE ECMWF HAVE CLOSED OFF THIS SYSTEM AND KEPT A SLOWER SOLUTION BUT AM PREFERRING THE QUICKER GFS SOLUTION WITH THIS FEATURE AS IT HAS BEEN THE MOST CONSISTENT THIS WEEK. HAVE LIKELY POPS GOING OVER THE CWA AS THIS SYSTEM PROGRESSES THROUGH WITH THUNDERSTORMS. WILL NEED TO KEEP AN EYE ON THE POTENTIAL FOR SEVERE STORMS AND CERTAINLY FOR THE POTENTIAL OF HEAVY RAIN AND FLOODING MONDAY INTO MONDAY NIGHT. LINDENBERG && .AVIATION... FOR THE 18Z TAFS...SOUTHWEST SURFACE WINDS WILL BE NEAR 20 KNOTS THIS AFTERNOON AND GUST TO NEAR 25 KNOTS AHEAD OF A COLD FRONT THAT IS CURRENTLY POSITIONED FROM EASTERN NEBRASKA TO NORTHWEST OKLAHOMA. AFTER 00Z THE PRESSURE GRADIENT WILL BEGIN TO RELAX WITH SURFACE WINDS DECREASING. WHILE THIS OCCURS...THE LOW LEVEL JET WILL BE INCREASING AND HAVE INCLUDED LOW LEVEL WIND SHEAR FROM AROUND 02Z THROUGH 09Z. MODELS PROG SURFACE FRONT TO ARRIVE NEAR 09Z WITH LOW LEVEL WIND SHEAR ENDING. CEILINGS WILL GRADUALLY LOWER WITH THE FRONT BECOMING NEARLY STATIONARY NEAR THE TAF SITES THROUGH THE REST OF THE FORECAST PERIOD WITH CEILINGS GRADUALLY LOWERING BUT REMAINING VFR THROUGH THE TAF PERIOD. HAVE OPTED TO LEAVE MENTION OF RAIN SHOWERS OUT OF THE TAFS WITH BETTER CHANCES EXPECTED AFTER 18Z. ANGLE && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Mar 12, 1:00 PM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT WED MAR 12 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131800- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 100 PM CDT WED MAR 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. UNSEASONABLY WARM AFTERNOON TEMPERATURES IN THE 70S...LOW AFTERNOON HUMIDITY NEAR 30 PERCENT...AND STRONG SOUTHWEST WINDS OF 20 MPH GUSTING TO NEAR 30 MPH WILL LEAD TO AN INCREASED RISK FOR RAPIDLY SPREADING GRASS FIRES...ESPECIALLY WEST OF MISSOURI STATE HIGHWAY 5. USE CAUTION IF PLANNING ANY OUTDOOR BURNING THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. AN ACTIVE WEATHER PATTERN WILL DEVELOP OVER THE REGION. A FAST MOVING UPPER LEVEL DISTURBANCE WILL PRODUCE A CHANCE FOR A FEW THUNDERSTORMS THURSDAY AND THURSDAY NIGHT. SEVERE STORMS ARE NOT EXPECTED. ANOTHER MORE VIGOROUS STORM SYSTEM WILL DEVELOP OVER NORTHERN TEXAS ON FRIDAY THEN MOVE QUICKLY EAST THROUGH NORTHERN ARKANSAS LATE FRIDAY AND FRIDAY NIGHT. STRONGER INSTABILITY AND VERTICAL WIND SHEAR WILL SUPPORT THE POTENTIAL FOR SEVERE THUNDERSTORMS OVER SOUTHERN MISSOURI AND PARTS OF SOUTHEAST KANSAS...WITH LARGE HAIL THE MAIN RISK. AREAS OF HEAVY RAINFALL WILL ALSO OCCUR LEADING TO POTENTIAL ISOLATED FLOODING. FINALLY...A STRONG STORM SYSTEM IS EXPECTED TO MOVE NORTHEAST FROM THE SOUTHWEST U.S. AND NORTHERN MEXICO DURING THE LATE MONDAY AND TUESDAY TIME FRAME WITH THE POTENTIAL FOR HEAVY RAIN AND SEVERE STORMS. THERE IS STILL SOME FORECAST MODEL UNCERTAINTY AS TO HOW THIS STORM SYSTEM WILL EVOLVE EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) ANGLE/ALBERT
Nearby
Red Flag Warnings in Missouri, 2008Red Flag Warnings in Kansas, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.